Azithromycin, Levofloxacin Up Cardiac Risk in Study of Veterans

Increased risk for cardiovascular death and cardiac arrhythmia compared with amoxicillin

Azithromycin, Levofloxacin Up Cardiac Risk in Study of Veterans

MONDAY, March 31, 2014 (HealthDay News) -- Use of azithromycin or levofloxacin is associated with increased risks of death and cardiac arrhythmia compared with amoxicillin use, according to a study published in the March/April issue of the Annals of Family Medicine.

Gowtham A. Rao, M.D., Ph.D., M.P.H., from the University of South Carolina in Columbia, and colleagues conducted a retrospective cohort study to compare the risk of cardiovascular death and cardiac arrhythmia among U.S. veterans taking azithromycin or levofloxacin versus amoxicillin. Participants included veterans (mean age, 56.8 years) who received an exclusive outpatient dispensation for amoxicillin (979,380 patients), azithromycin (594,792 patients), or levofloxacin (201,798 patients) between September 1999 and April 2012. Azithromycin was mainly dispensed for five days, while amoxicillin and levofloxacin were usually dispensed for 10 days or longer.

The researchers found that, compared with patients receiving amoxicillin, the risks of death and serious arrhythmia were significantly increased for patients receiving azithromycin (hazard ratios, 1.48 and 1.77, respectively) during days one to five, but the risks were not significantly different on treatment days six to 10. An increased risk of death and serious cardiac arrhythmia was seen for patients receiving levofloxacin versus amoxicillin for days one to five (hazard ratios, 2.49 and 2.43, respectively). For both death and arrhythmia, the risks remained significantly elevated for days six to 10 (hazard ratios, 1.95 and 1.75, respectively).

"There are usually multiple antibiotic choices available for older patients, especially those with cardiac comorbidities; physicians may consider prescribing medications other than azithromycin and levofloxacin," the authors write.

Abstract
Full Text

Physician's Briefing